Alert archive / New Mexico / Flash Flood Warnings in 2016

Flash Flood Warning 25, NWS Albuquerque, NM

August 5, 2016Union County, New Mexico

NWS Albuquerque, NM issued this flash flood warning at Aug 5, 2016, 8:48 PM MDT for Union County, New Mexico. It was in force for 57 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Aug 5, 2016, 8:48 PM MDT (02:48 UTC)
Expired
Aug 5, 2016, 9:45 PM MDT
In force
57 min
Issued by
NWS Albuquerque, NM
Area
Storm-based polygon
Flood severity
None

County Union County, NM

The radar

The Amarillo radar (KAMA), 186 km from the middle of the area, began a volume at 02:50 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Aug 5, 9:15 PM MDTFLASH FLOODClayton, NMHIGHWAY 56 EAST BETWEEN 4TH AND 6TH STREET HAS 1.5 FEET OF WATER IN LOW SPOT. ROAD IS UNPASSIBLE.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this flash flood warning; the first came 27 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Amarillo Airport, TX (KAMA), launched 00:00Z, 2.8 hours before the alert went out and 187 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Amarillo Airport, TX at 00:00Z on 2016-08-06Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 308 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Amarillo Airport, TX at 00:00Z on 2016-08-06The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 58 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
308 J/kg
Mixed-layer CIN
-159 J/kg
Mixed-layer LCL
2110 m above ground
0-6 km bulk shear
18 kt
0-1 km storm-relative helicity
58 m²/s²
0-3 km storm-relative helicity
112 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

693 
WGUS55 KABQ 060248
FFWABQ
NMC059-060345-
/O.NEW.KABQ.FF.W.0025.160806T0248Z-160806T0345Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE ALBUQUERQUE NM
848 PM MDT FRI AUG 5 2016

THE NATIONAL WEATHER SERVICE IN ALBUQUERQUE HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  EAST CENTRAL UNION COUNTY IN NORTHEASTERN NEW MEXICO...

* UNTIL 945 PM MDT
    
* AT 847 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR AND
  AUTOMATED RAIN GAUGES INDICATED A THUNDERSTORM PRODUCING HEAVY
  RAIN NEAR CLAYTON. UP TO 1.25 INCHES OF RAIN HAS ALREADY BEEN
  REPORTED AND FLASH FLOODING IS LIKELY.

* LOCATIONS IMPACTED INCLUDE...
  CLAYTON.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

MOVE TO HIGHER GROUND NOW. ACT QUICKLY TO PROTECT YOUR LIFE.

BE ESPECIALLY CAUTIOUS AT NIGHT WHEN IT IS HARDER TO RECOGNIZE THE
DANGERS OF FLASH FLOODING.

&&

LAT...LON 3650 10301 3650 10304 3626 10304 3626 10337
      3655 10337 3660 10300 3654 10301 3653 10300

$$

34

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Albuquerque, NM wrote its last area forecast discussion before this flash flood warning went out at Aug 5, 5:51 PM MDT, 2 hours 57 minutes earlier.

Area forecast discussion, Aug 5, 5:51 PM MDT, 2 hours 57 minutes before
Area Forecast Discussion...UPDATED
National Weather Service Albuquerque NM
551 PM MDT FRI AUG 5 2016

.AVIATION...
00Z TAF CYCLE
Mts occasionally obscured in clouds and precipitation. Plume of
monsoon moisture persists across wrn and nrn NM where convection
most active thru 06Z. Brief localized MVFR and IFR conditions can
be expected with the stronger storms along with wnd gusts to
40KT. Lcl MVFR to IFR cigs may develop from the east slopes of the
central mt chain to the AZ border during approximately the 06/06Z-
15Z period. Aft 17Z convection to redevelop ovr the higher terrain
of the central and west.

&&

.PREV DISCUSSION...332 PM MDT FRI AUG 5 2016...
.SYNOPSIS...
Showers and thunderstorms with heavy rain will continue across
western, central and northern New Mexico into the evening hours.
Storms motions will be north to northeast around 10 to 20 mph
with flash flooding possible in stronger storms. The monsoon
plume will gradually thin over the weekend into next week as
drier air seeps in from the southeast and northwest. However,
a few afternoon storms will persist over mountain tops before
filtering into the valleys. Rain chances will lower but look to
trend upward by the latter half of the week.

32

&&

.DISCUSSION...
For central, western and northern areas, including the ABQ metro
area, we will see a repeat of previous storm activity tonight.
Storms will trend north to northeast with heavy rain across
previously saturated locations leading to an increase in flash
flooding concerns.

Drier air will begin to filter into the state from the SE and NW
over the weekend into next week due to high pressure to our east
and an upper level trough to our NW. Those features will narrow
the monsoonal plume over the weekend. The narrowing of the plume
will focus storm development into central NM for the coming days.
PWATS will trend downward but heavy rain followed by potential flash
flooding will persist as leftover moisture is recycled.

Monday and Tuesday, a brief warming and drying trend will
commence as drier air over Arizona filters into the Four Corners
area, while high pressure relocates over southern NM. From midweek
to the latter half of the week, GFS and Euro indicate a possible
resurgence of moisture from possible remnants of Earl while the
upper level trough tries to dig over the Pacific NW. 12z GFS shows
Earl clipping the Baja before exiting into the eastern Pacific
with tropical moisture surging northward into the state by the end
of the week. The Euro is more bullish on the remnants of Earl
tracking northward into the SW region which will provide ample
moisture to the our area toward the end of the week. It will be
interesting to see what plays out next week but it still remains
clear that we could see a return in monsoonal moisture either way.

32

&&

.FIRE WEATHER...
Over the next 24 to 36 hours the monsoon moisture plume to begin to
get squeezed from both the east, as high pressure begins to build
back from the east, and also from the west as a trough aloft heads
east toward CA. Still the recent wet pattern should continue into
the weekend with only a relatively modest downturn. Scattered to
numerous wet storms will be the rule across across the nw half to
two thirds of NM result each afternoon and evening through Sunday,
though farther to the se there will be significantly less activity.
the central mountain chain westward. Still will be some locally
rainfall and localized flash flooding this eve into Saturday eve
and perhaps again later Sunday.

Models continue to bring drier air into the northwest quarter to
third of NM Monday where few if any wetting storms may occur.
A decent amount of activity elsewhere though probably a little less
so across sw through central and north central NM than what is
occurring as of this writing this afternoon. Wetting rain
footprints should shrink at least a little starting either Sat or
Sun. While they both indicate somewhat of an uptick in wetting rain
early to midweek next week, the GFS and ECMWF models are drying
things out more late next week than what they indicated Thu due to
bringing in a much more westerly flow. But that is a long way off
in the fcst model world and may change as we get a little closer
in time.

&&

.ABQ WATCHES/WARNINGS/ADVISORIES...
Flash Flood Watch until midnight MDT tonight for the following
zones... NMZ501>508-510>519-521-524-526-527.

&&
Hazardous weather outlook, Aug 5, 5:58 AM MDT, 14 hours 50 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE ALBUQUERQUE NM
558 AM MDT FRI AUG 5 2016

NMZ501>540-061200-
NORTHWEST PLATEAU-CHUSKA MOUNTAINS-FAR NORTHWEST HIGHLANDS-
NORTHWEST HIGHLANDS-WEST CENTRAL PLATEAU-WEST CENTRAL MOUNTAINS-
WEST CENTRAL HIGHLANDS-SOUTHWEST MOUNTAINS-
SAN FRANCISCO RIVER VALLEY-SAN JUAN MOUNTAINS-JEMEZ MOUNTAINS-
WEST SLOPES SANGRE DE CRISTO MOUNTAINS-
NORTHERN SANGRE DE CRISTOS ABOVE 9500 FEET/RED RIVER-
SOUTHERN SANGRE DE CRISTOS ABOVE 9500 FEET-
EAST SLOPES SANGRE DE CRISTO MOUNTAINS-UPPER RIO GRANDE VALLEY-
LOWER CHAMA RIVER VALLEY-SANTA FE METRO AREA-
MIDDLE RIO GRANDE VALLEY/ALBUQUERQUE METRO AREA-
LOWER RIO GRANDE VALLEY-SANDIA/MANZANO MOUNTAINS-ESTANCIA VALLEY-
CENTRAL HIGHLANDS-SOUTH CENTRAL HIGHLANDS-UPPER TULAROSA VALLEY-
SOUTH CENTRAL MOUNTAINS-RATON RIDGE/JOHNSON MESA-
FAR NORTHEAST HIGHLANDS-NORTHEAST HIGHLANDS-UNION COUNTY-
HARDING COUNTY-EASTERN SAN MIGUEL COUNTY-GUADALUPE COUNTY-
QUAY COUNTY-CURRY COUNTY-ROOSEVELT COUNTY-DE BACA COUNTY-
CHAVES COUNTY PLAINS-EASTERN LINCOLN COUNTY-SOUTHWEST CHAVES COUNTY-
558 AM MDT FRI AUG 5 2016

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH AND CENTRAL
NEW MEXICO.

.DAY ONE...TODAY AND TONIGHT

STORMS WILL LIKELY PRODUCE LOCALLY HEAVY RAINFALL TODAY...WHICH
MAY LEAD TO LOCALIZED FLASH FLOODING. A FLASH FLOOD WATCH IS IN
EFFECT THROUGH THIS EVENING FOR MUCH OF CENTRAL AND WESTERN NEW
MEXICO.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

STORMS WILL BE CAPABLE OF PRODUCING LOCALLY HEAVY RAINFALL AND
LOCALIZED FLASH FLOODING SATURDAY AND SUNDAY...MAINLY ACROSS
NORTHERN AND WESTERN PORTIONS OF THE AREA.

.SPOTTER INFORMATION STATEMENT...

SPOTTERS ARE ENCOURAGED TO REPORT RAINFALL AMOUNTS AND ANY FLOODING
THROUGH THE NATIONAL WEATHER SERVICE ALBUQUERQUE WEB SITE AT
WEATHER.GOV/ABQ OR BY CALLING 1.888.386.7637.

11

In the hours before

Local storm report, Aug 5, 5:38 PM MDT, 3 hours 10 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ALBUQUERQUE NM
538 PM MDT FRI AUG 05 2016

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0534 PM     FLASH FLOOD      GALLUP                  35.52N 108.73W
08/05/2016                   MCKINLEY           NM   EMERGENCY MNGR

            WATER 2-3 FEET HIGH ON AZTEC BETWEEN 8TH AND 10TH
            STREET

&&

EVENT NUMBER ABQ1601350

JLP
Local storm report, Aug 5, 5:56 PM MDT, 2 hours 52 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ALBUQUERQUE NM
556 PM MDT FRI AUG 05 2016

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0542 PM     FLASH FLOOD      MEDANALES               36.18N 106.18W
08/05/2016                   RIO ARRIBA         NM   LAW ENFORCEMENT

            MUD SLIDES ON U.S. 84

&&

EVENT NUMBER ABQ1601351

JLP
Special weather statement, Aug 5, 6:38 PM MDT, 2 hours 10 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE ALBUQUERQUE NM
638 PM MDT FRI AUG 5 2016

NMZ531-532-060115-
EASTERN SAN MIGUEL COUNTY-HARDING COUNTY-
638 PM MDT FRI AUG 5 2016

...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN SAN MIGUEL AND
CENTRAL HARDING COUNTIES UNTIL 715 PM MDT...

AT 638 PM MDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM 6
MILES SOUTHWEST OF SOLANO...OR 10 MILES WEST OF MOSQUERO...MOVING
NORTHEAST AT 40 MPH.

PENNY SIZE HAIL AND WIND GUSTS UP TO 50 MPH WILL BE POSSIBLE WITH
THIS STORM.

FREQUENT AND DANGEROUS CLOUD TO GROUND LIGHTNING WILL ALSO BE
POSSIBLE WITH THIS STORM.

LOCATIONS IMPACTED INCLUDE...
MOSQUERO AND SOLANO.

MOTORISTS CAN EXPECT BRIEF BUT SUDDEN CHANGES IN VISIBILITY AND
PONDING OF WATER ON HIGHWAYS AS STORMS MOVE THROUGH THE AREA.

&&

LAT...LON 3565 10413 3578 10428 3613 10399 3587 10369
TIME...MOT...LOC 0038Z 227DEG 35KT 3578 10414

40
Local storm report, Aug 5, 7:55 PM MDT, 53 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ALBUQUERQUE NM
755 PM MDT FRI AUG 05 2016

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0718 PM     HAIL             CAPULIN                 36.74N 103.99W
08/05/2016  M0.75 INCH       UNION              NM   CO-OP OBSERVER

&&

EVENT NUMBER ABQ1601352

TRM
Special weather statement, Aug 5, 7:59 PM MDT, 49 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE ALBUQUERQUE NM
759 PM MDT FRI AUG 5 2016

NMZ530-531-060245-
UNION COUNTY-HARDING COUNTY-
759 PM MDT FRI AUG 5 2016

...SIGNIFICANT WEATHER ADVISORY FOR EASTERN UNION AND NORTHEASTERN
HARDING COUNTIES UNTIL 845 PM MDT...

AT 759 PM MDT...DOPPLER RADAR WAS TRACKING STRONG THUNDERSTORMS ALONG
A LINE EXTENDING FROM 16 MILES NORTHEAST OF DES MOINES TO NEAR
CLAYTON LAKE STATE PARK TO 15 MILES NORTHEAST OF BUEYEROS TO 7 MILES
NORTHEAST OF MOSQUERO. MOVEMENT WAS EAST AT 35 MPH.

DIME SIZE HAIL AND WIND GUSTS OF 50 TO 55 MPH WILL BE POSSIBLE WITH
THESE STORMS.

LOCATIONS IMPACTED INCLUDE...
CLAYTON...AMISTAD...BUEYEROS...SEDAN...HAYDEN...SENECA...
CLAYTON LAKE STATE PARK...MOSES AND ROSEBUD.

TORRENTIAL RAINFALL IS ALSO OCCURRING WITH THESE STORMS...AND MAY
LEAD TO LOCALIZED FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH
FLOODED ROADWAYS.

FREQUENT DANGEROUS CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THESE
STORMS. LIGHTNING CAN STRIKE 10 MILES AWAY FROM A THUNDERSTORM. SEEK
A SAFE SHELTER INSIDE A BUILDING OR VEHICLE.

&&

LAT...LON 3650 10300 3650 10304 3580 10304 3578 10392
      3617 10357 3656 10339 3696 10366 3700 10335
      3700 10301
TIME...MOT...LOC 0159Z 264DEG 40KT 3690 10359 3656 10337 3618 10355
3584 10385

40

The office that day

Everything else NWS Albuquerque, NM issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 5, 6:16 PM MDTAreal Flood AdvisoryABQSocorro59 min
Aug 5, 6:20 PM MDTAreal Flood AdvisoryABQUnion85 min
Aug 5, 6:25 PM MDTAreal Flood AdvisoryABQCibola65 min
Aug 5, 6:33 PM MDTAreal Flood AdvisoryABQColfax, Harding, Mora, San Miguel, Union87 min
Aug 5, 6:38 PM MDTSpecial Weather StatementABQHarding37 min
Aug 5, 7:37 PM MDTAreal Flood AdvisoryABQSan Juan83 min
Aug 5, 7:41 PM MDTAreal Flood AdvisoryABQColfax, Harding, Quay, San Miguel, Union94 min
Aug 5, 7:59 PM MDTSpecial Weather StatementABQUnion46 min
Aug 5, 9:42 PM MDTFlash Flood WarningABQUnion2 hr
Aug 5, 11:16 PM MDTAreal Flood AdvisoryABQSan Juan119 min
Aug 6, 12:04 PM MDTAreal Flood AdvisoryABQMcKinley116 min
Aug 6, 12:09 PM MDTAreal Flood AdvisoryABQMcKinley, Sandoval111 min
Aug 6, 12:50 PM MDTAreal Flood AdvisoryABQLincoln115 min
Aug 6, 1:07 PM MDTAreal Flood AdvisoryABQLincoln113 min
Aug 6, 1:14 PM MDTAreal Flood AdvisoryABQCibola, McKinley2 hr
Aug 6, 1:46 PM MDTAreal Flood AdvisoryABQRio Arriba119 min
Aug 6, 2:58 PM MDTAreal Flood AdvisoryABQRio Arriba2 hr
Aug 6, 3:04 PM MDTAreal Flood AdvisoryABQSocorro116 min
Aug 6, 3:22 PM MDTAreal Flood AdvisoryABQBernalillo, Cibola, Socorro, Valencia113 min
Aug 6, 4:22 PM MDTAreal Flood AdvisoryABQSandoval113 min
Aug 6, 4:26 PM MDTAreal Flood AdvisoryABQBernalillo, Sandoval2 hr
Aug 6, 4:36 PM MDTAreal Flood AdvisoryABQColfax114 min
Aug 6, 4:39 PM MDTAreal Flood AdvisoryABQLincoln, Socorro2 hr
Aug 6, 5:38 PM MDTSpecial Weather StatementABQSanta Fe52 min

Nearby

Flash Flood Warnings in New Mexico, 2016Every flash flood warning in 2016

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.